Increased anxiety after Zoloft increase - Anxiety Support

Anxiety Support
45,380 members46,099 posts

Increased anxiety after Zoloft increase

Mongea
Mongea

Good morning,

I increased my Zoloft to 100mg 5 days ago and started experiencing increased anxiety yesterday and this morning. I reached out to my doctor who states it’s probably still just my anxiety, but it seems that each time I increase a dose, my anxiety is heightened. Anyone else experience this?

11 Replies
oldestnewest

Hi Mongea

I certainly found this happen each time I increased my antidepressant Venlafaxine, my GP said this is a very common side effect of an increase and in the long run you will improve. I do not know if you had an increase of anxiety when first starting Zoloft for about a week. I certainly did with mine. An increase is like a mini version of this and you've gone through the worse bit which is a big achievement. Anxiety is a long journey with ups and downs. Research has shown that your best chance is to combine antidepressants such Zoloft with Therapy. Following the acceptance approach is a therapy as is CBT etc. You may remember I mentioned that it took 4 months and 2 increases to really get the full benefits of Venlafaxine for me, I then carried on improving slowly withstand ups and downs for another year. I was terrified of increasing and also terrified of stopping incase I got withdrawal. I am so glad I carried on. I am great now and have been for a long time but do have the odd down days and expect this to continue but very rarely now. After all I had down days before I was ill.

I have found it is important to stay positive and not to be afraid of anxiety. It cannot harm you and you will feel better soon. Try the acceptance approach as Jeff1943 describes really well in his posts on this website or get the Claire Weekes book. The other things that work well for me are exercising, running, walking fast and swimming, hobbies socialising etc and making sure I carry on life as normal however I feel. Voluntary work and borrowing dogs from the Borrow my doggie website also gives me a wonderful positive experience where I can give something back.

I could not go out of the house 18 months ago but managed to go on a trekking and camping wildlife holiday in Sri Lanka around 15 months ago without experiencing any anxiety.

It is tough especially with young children at home but you will get there.

Kim

Minnie87
Minnie87 in reply to Kkimm

Wow!what an inspirational and amazing post.thank you for sharing.ive been housebound for months and hearing this has really helped me.thanks again x

Kkimm
Kkimm in reply to Minnie87

Thanks very much, it is great to feel I can help. Hang on in there you'll definitely get there!

Kim

Mongea
Mongea in reply to Kkimm

Thank you so much for your encouraging post. This is my first time dealing with antidepressants so it’s a confusing time. I feel

A little defeated this week that after six weeks on the Zoloft, I’m still struggling with the anxiety and panic. I’ve only been at 100 mg for a little under a week so I’m trying to stay patient. Would you give the Zoloft more time to do its thing?

I’m currently in an intensive program at the Mayo Clinic learning coping techniques. I’ve been here about 7 days... but, I find it hard to apply the techniques when I’m ruminating. Meditation, yoga, mindfulness, etc...

Thank you for your inspiring post.

Your

Kkimm
Kkimm in reply to Mongea

Hi Mongea

Yes I would give it more time.

You are doing amazingly well to cope with the Mayo clinic as well at this stage of starting on an antidepressant. At 6 weeks in I could not even manage to talk to a therapist on the phone. All I did was stay at home, try to do exercising as much as possible on the footpath near my house which did help and force myself out to the shops if I had to go before scurrying back home again. I did not want my husband to go out at all although he did ofcourse. Sometimes I was scared if he was upstairs while I was downstairs in the lounge.

It is incredibly early days yet for you. As I said it took 4 months for me to really benefit. Even then it took another year to begin to feel completely myself again. You can read that an antidepressant will take 2 weeks to gain full effect, all I can say is that was not written by someone who took them. It takes months really. You will get the benefit because you are really working hard on your therapy by going to the Mayo alongside it. Don't expect too much too soon, you are doing really well. Just try to accept the way you are feeling at present, it is a completely normal stage and you are doing well.

There is no quick fix to anxiety, just be patient and know that it will work in the end.

Very best wishes to you and everyone who is still suffering, you will get there by patience and acceptance.

Have confidence in yourself, you are stronger than you think.

Kim

Mongea
Mongea in reply to Kkimm

Thank you for your encouraging words. I’m still struggling so much with the disconnect feeling that I’m having. I just want to feel like myself again. The doctors keep saying it’s anxiety but it feels to me that it’s getting worse as I increase the Zoloft and continue to take the Ativan. While I’m thankful that I’m finding some relief- the disconnected feeling is almost as bad as the anxiety at times. It’s all very confusing and no one seems to have an answer for me. Maybe tapering off the Ativan would be helpful? To see if that’s the cause. Or possibly the Zoloft is not the right med for me? I’m not sure, but I know I can’t spend months of my life not feeling connected to my children and husband. It’s very distressing.

Sorry I meant I went to Sri Lanka around 4 months ago not 15 months, I was only just starting to try a first weekend away and feeling terrified 15 months ago.

Kim

Yes, it's quite common. When you are already anxious and your body and mind are overly sensitized, any change is going to produce more anxiety. Your anxiety makes you hypervigilant so you are constantly monitoring and analyzing yourself for any slight change which again causes more anxiety. Also, changes in ssri's can take a few days or more to make any noticeable difference.

I was on 200 mg of zoloft for a number of years. The meds helped in making my anxiety more manageable but they did not eliminate my anxiety. This is also quite common. Therapy and learning to accept the anxious thoughts and feelings lead to my recovery

Kkimm
Kkimm in reply to designguy

Hi designguy

That was well put. It is certainly my experience also but it helps further to understand it in those terms. You are absolutely right that anxiety make you hypervigilant and that you then keep monitoring yourself for anything different which then becomes a negative spiral into more anxiety. When we have a headache and do not have an anxiety disorder we just think, OK, I have a headache it will go, we do not try to analyse it and become afraid of it. With anxiety we think "oh no it it never go it will just get worse and worse and it is a sign that I will never get better." which tends to be my feeling as I suffer from GAD. If I had health anxiety I would probably think it was a brain tumour. Either way you become more frightened which leads to more headaches etc.

I have had excellent results from taking Venlafaxine for 18 months and could not have got to the position I am in now, in some ways better than before I was ill, without it. However I have been left with certain symptoms which are difficult to get rid of, namely persistent breathlessness which can be very unpleasant.

I have learnt, from this website, to see it as I would have seen a headache previously, as nothing, not think about it at all if I can help it and it is gradually going. Antidepressants, by masking the symptoms, can be very important to help us reach the point where it becomes possible to practice acceptance. Before taking Venlafaxine for a few months I was just too overwhelmed by my anxiety that I could not learn to break the cycle of hypervigilance leading to more anxiety etc.

I'm learning more from this website all the time.

Thanks

Kim

designguy
designguy in reply to Kkimm

Hi Kim, i agree that meds can be very useful in helping us gain some distance and perspective with anxiety and allow us to experience what "normal" is without it. In my case the zoloft ultimately wasn't helping and I was prescribed Klonopin which was like flipping a switch off for me. It slowed my ruminating way down and lowered my anxiety. It was very helpful in experiencing being able to not get attached to my thoughts and start practicing mindfulness. This past summer I tapered off my meds (I was on the zoloft, klonopin and buspar) and did fine. In December i started experiencing extreme fatigue and thyroid/adrenal issues and some anxiety issues. Having had anxiety and recovered, I was able to understand what was going on, not get upset about it and reframe it and not blow it out of proportion, which i felt great about. I was having difficulty sleeping and read where klonopin is also prescribed for insomnia so I started taking a low dose of it again and it helped. My plan is to see if I can find a natural supplement to replace the klonopin.

This recent experience has taught me to pay attention to my anxiety when it comes up, that it's just trying to get my attention and tell me something is off, but that is all it is doing. It has been my misinterpretation and misunderstanding of it and it's role that has turned it into a problem in the past.

You may also like...